Alert archive / Nebraska / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS North Platte, NE

June 13, 2010Wheeler County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 13, 2010, 8:01 PM CDT for Wheeler County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2010, 8:01 PM CDT (01:01 UTC)
Expired
Jun 14, 2010, 2:00 AM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Major

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WGUS53 KLBF 140101
FFWLBF
NEC183-140700-
/O.NEW.KLBF.FF.W.0009.100614T0101Z-100614T0700Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT SUN JUN 13 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  SOUTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 200 AM CDT MONDAY

* AT 759 PM CDT...THE IMMINENT FAILURE OF ERICSON DAM IS 
  THREATENING FLASH FLOODING DOWNSTREAM ON THE CEDAR RIVER. AREAS 
  DOWNSTREAM FROM THE DAM SHOULD BE PREPARED FOR FLASH FLOODING.

THE ERICSON DAM ON THE CEDAR RIVER UPSTREAM FROM HIGHWAY 281 
SOUTHEAST OF ERICSON COULD GIVE WAY AT ANY TIME. AREAS DOWNSTREAM 
FROM THE DAM ALONG THE CEDAR RIVER SHOULD BE PREPARED FOR FLOODING. 
TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CEDAR RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4175 9858 4174 9858 4174 9865 4176 9867
      4177 9866

$$

MASEK
2 follow-up statements
554 
WGUS73 KLBF 140345
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 PM CDT SUN JUN 13 2010

NEC183-140700-
/O.CON.KLBF.FF.W.0009.000000T0000Z-100614T0700Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHEELER-
1045 PM CDT SUN JUN 13 2010

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
200 AM CDT FOR EXTREME SOUTH CENTRAL WHEELER COUNTY...

AT 1030 PM CDT...THE WATERS HAD ERODED THE EMERGENCY OVERFLOW WITH A 
HIGH PROBABILITY OF FAILURE TO ERICSON DAM. THIS WILL CAUSE FLOODING 
ACROSS EXTREME SOUTH CENTRAL WHEELER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CEDAR RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4175 9858 4174 9858 4174 9865 4176 9867
      4177 9866

$$

MASEK
636 
WGUS73 KLBF 140428
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1128 PM CDT SUN JUN 13 2010

NEC183-140700-
/O.CON.KLBF.FF.W.0009.000000T0000Z-100614T0700Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHEELER-
1128 PM CDT SUN JUN 13 2010

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
200 AM CDT FOR EXTREME SOUTH CENTRAL WHEELER COUNTY...

THE FAILURE OF THE EMERGENCY OVERFLOW FOR ERICSON DAM WILL CAUSE 
ERICSON LAKE TO DRAIN OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CEDAR RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4175 9858 4174 9858 4174 9865 4176 9867
      4177 9866

$$

MASEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:11 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 3:11 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT SUN JUN 13 2010

.DISCUSSION...

HEAVY RAINFALL THE PAST 7 DAYS HAS BEEN EXTREME. AMOUNTS RANGE FROM
1.5 TO 2 INCHES IN CHASE COUNTY TO 4 TO 8 INCHES
MCPHERSON...LOGAN...HOOKER...THOMAS...SOUTHERN CHERRY...BROWN...
ROCK...BOYD...HOLT...BLAINE...LOUP...GARFIELD...WHEELER...AND
NORTHERN CUSTER COUNTY. THIS ENCOMPASSES ABOUT HALF THE THE FORECAST
AREA. LOCALLY 10 INCHES HAVE BEEN OBSERVED FROM NEAR BREWSTER AND
TAYLOR NORTHEAST TO NEAR ONEILL. IT IS LIKELY DECADES SINCE RAINFALL
OF THIS MAGNITUDE HAS IMPACTED THE FORECAST AREA IN ONLY A WEEK
PERIOD.

REGIONAL RADAR MOSAIC INDICATED CONVECTION FIRING UP ALONG
APPROACHING DISTURBANCE FROM NEAR AKRON CO THROUGH GARDEN CITY KS.
WIDESPREAD SHOWERS AND STORMS ONGOING NERN CO INTO THE NEBR PNHDL
AND SERN WY IN VICINITY OF UPPER LOW NOW LOCATED ACROSS NWRN CO.
KLNX RADAR SHOWS DEEP EASTERLY FROM SFC TO 10K FEET AGL WITH DEEP
VEERING PROFILE. 12Z U/A SOUNDING...PWS 173 PERCENT OF NORMAL AT
KLBF AND 152 PERCENT AT KDEN INDICATED DEEP MOISTURE STILL
AVAILABLE. PREFERRED MODEL IS ACTUALLY THE REGIONAL GEM MODEL WRT
PREVIOUS PRECIPITATION PLACEMENT AND LOCATION OF CURRENT
DEVELOPMENT. SHOWERS EXPECTED TO BECOME CATEGORICAL WITH WIDESPREAD
ACROSS SWRN NEBR LATE THIS AFTN AND EARLY EVENING...SPREADING
NORTHEAST OVERNIGHT. 12HR QPFS EXPECTED TO RANGE FROM A HALF INCH TO
ONE INCH. SOME AREAS WILL HOPEFULLY BE LESS...ALTHOUGH ANY
CONVECTIVE CLUSTER COULD YIELD LOCAL AMOUNTS UP TO 2 INCHES. THIS
WILL LIKELY ATTRIBUTE TO ADDITIONAL FLOODING IN ALREADY FLOODED
AREAS. MANY ROADS HAVE BECOME WASHED OUT OR COVER WITH WATER AND
SOME BRIDGES ALSO CLOSED.

ON MONDAY...UPPER LOW FCST TO DEEPEN INTO NWRN SOUTH DAKOTA WITH A
CONTINUED THREAT FOR SCATTERED SHOWERS AND TSTMS. RAINFALL AMOUNTS
HOWEVER SHOULD BE A QUARTER INCH OR LESS AND LACK IN COVERAGE...SO
SOME AREAS SHOULD BEGIN TO IMPROVE...EXCEPT FOR MANY RIVERS WHICH
WILL STILL BE ON THE RISE. WILL KEEP A SLIGHT CHC MONDAY NIGHT AS
UPPER LOW SWINGS EAST INTO ERN SOUTH DAKOTA AND MINNESOTA.

DRIER AND SEASONABLE CONDITIONS TO SET IN TUESDAY THROUGH SUNDAY.
STILL AT LEAST A SLIGHT CHANCE FOR TSTMS LATE TUESDAY NIGHT THROUGH
THURSDAY NIGHT AS ANOTHER UPPER TROUGH DIGS FROM THE PAC NW INTO WY
AND ERN MONTANA. THIS UPPER LOW FCST TO TRACK FURTHER NORTHWEST AND
NOT SET UP LIKE CURRENT SYSTEM HAS. A MENTION AGAIN SATURDAY AND
SATURDAY NIGHT AS AN UPPER RIDGE BUILDS IN FROM THE SRN PLAINS AND
SFC LOW IN NRN KS WITH TSTMS POSSIBLE NORTH OF THE FROM ACROSS NEBR.

&&

.AVIATION...
MIXTURE OF LOW END MVFR AND IFR CONDITIONS IN PLACE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. ONE BATCH OF PCPN MOVING
OUT OF NORTH CENTRAL NEB AND NEW DEVELOPMENT ACROSS THE SOUTHWEST.
AS THIS NEW BATCH OF PCPN SHOULD MOVE ACROSS CWA THROUGH THE NITE
LEADING TO RESTRICTIONS TO VSBYS FROM RAIN AND FOG WHILE LOWERED
CIGS SHOULD PERSISTS. FOR KLBF AND KVTN TERMINALS EXPECT IFR FLIGHT
RULES TO BE THE MOST PERSISTENT THOUGH LIFR WOULD NOT BE OUT OF
QUESTION IN THE HEAVIER RAIN SHOWERS. DRIER AIR MOVING IN
ALOFT...BEHIND THE AREA OF PCPN...MAY LEAD TO LOWERING CIGS AND FOG
IN SW NEB TOWARD MORNING. LIFR WOULD MOST LIKELY BECOME MORE
WIDESPREAD...BUT CONFIDENCE TOO LOW ATTM TO PLACE IN TAF AND WILL
CONTINUE TO MONITOR.

&&

.HYDROLOGY...
MAJOR CONCERNS ABOUT AREA HYDROLOGIC CONDITIONS PERSIST THIS
AFTERNOON. ELKHORN RIVER IS AT RECORD LEVELS ATTM AND HYDROGRAPH
SHOWS NO TREND IN SLOWING. SOUTH FORK OF THIS RIVER ALSO RUNNING
HIGH AND HAVE SOME CONCERN ABOUT THE CONFLUENCE NEAR EWING. THIS
RIVER ALREADY HAS TWO MAJOR HIGHWAYS CLOSED. THE OTHER MAJOR RIVERS
IN THE NORTH CENTRAL SEEM TO BE HOLDING OR IN DECLINE ATTM THOUGH
THE CALAMUS RIVER IS ON THE RISE DUE TO EMERGENCY RELEASES OF UP TO
1K CFS FROM VIRGINIA SMITH...BUT NO PROBLEMS ARE ANTICIPATED BY
LOCAL WATER MANAGEMENT PERSONNEL. THE BIGGER PROBLEM IN THE NORTH
CENTRAL ATTM IS THE RUNOFF OVER THE SMALLER WATERSHEDS WITH MANY
SMALL CREEKS OR DRAWS SENDING WATER OVER AND THROUGH ROADWAYS WITH
NUMEROUS BRIDGES ALREADY COMPROMISED.
ACROSS SOUTHWEST NEBRASKA MAJORITY OF THE RIVERS/STREAMS ARE IN
RETREAT AS WELL WITH THE EXCEPTION BEING THE RED WILLOW CREEK
FLOWING INTO RED WILL RES WHICH HAS SHOWN A STEADY INCREASE OF 8FT
OVER THE PAST 12 HOURS OR SO. AND FINALLY THE NORTH PLATTE RIVER
CONTINUES OUT OF THE BANKS NEAR LEWELLEN BUT CONDITIONS HAVE
IMPROVED AT BOTH LISCO AND NORTH PLATTE TO DROP FLOOD WARNING
ATTM.
SATELLITE AND 88D MOSAIC SHOW THE NEXT ROUND OF PCPN FORMING FROM
WESTERN KS INTO NORTHEAST COLORADO. THIS AREA OF PCPN SHOULD
CONTINUE TO CONGEAL THROUGH THE AFTERNOON AND LIFT ACROSS THE CWA
OVERNIGHT AS THE MAIN UPPER BEGINS TO SHIFT OUT OF THE ROCKIES INTO
THE HIGH PLAINS. PWATS RUNNING 150 PERCENT OR HIGHER ABOVE NORMAL
ACROSS THE REGION WITH WATER VAPOR/GOES DPI TPW STILL SHOWING
TROPICAL TAP. THEREFORE EXPECT SOME OF THE CONVECTION COULD CONTAIN
HVY RAINFALL RATES AGAIN WITH WIDESPREAD 1 INCH AMOUNTS POSSIBLE
ACROSS MUCH OF THE FORECAST AREA. WORSE CASE SCENARIO WOULD BE AREAS
OF 2 INCH AMOUNTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH REMAIN IN EFFECT
THROUGH MONDAY MORNING NEZ004-022>025-035>038-056>059-069>071-094.

&&

DISCUSSION...ROBERG
AVIATION...13
HYDROLOGY...13
Hazardous weather outlook, Jun 13, 3:48 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT SUN JUN 13 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT SUN JUN 13 2010 /248 PM MDT SUN JUN 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE UPPER LEVEL LOW OVER THE GREAT BASIN WHICH HAS PRODUCED
FLOODING RAINS OVER THE PAST 4 DAYS WILL LIFT NORTH THROUGH THE
CENTRAL AND NORTHERN PLAINS TONIGHT. THIS WILL BRING ANOTHER ROUND
OF RAINFALL TO WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT. WITH
THE VERY MOIST AIR MASS STILL IN PLACE HEAVY RAINFALL CAN NOT BE
RULED OUT. GENERALLY RAINFALL AMOUNTS OVERNIGHT SHOULD BE IN THE
1/2 TO 3/4 INCH RANGE...HOWEVER ISOLATED AREAS MAY RECEIVE OVER AN
INCH OF NEW PRECIPITATION THROUGH THE NIGHT. MAJOR FLOODING HAS
OCCURRED AND THE ADDITIONAL RAIN TONIGHT WILL MOST LIKELY LEAD TO
ADDITIONAL PROBLEMS FOR AREA ROADWAYS AND RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAINFALL WILL BEGIN TO TAPER OFF THROUGH THE DAY ON MONDAY...WITH
ONLY LIGHT AMOUNTS OF PRECIPITATION EXPECTED. THIS MAY ALLOW SOME
OF THE SMALLER WATERSHEDS TO RECOVER AS RUNOFF MOVES INTO THE
BIGGER RIVER SYSTEMS. AS A RESULT THE LARGER RIVER
SYSTEMS...ESPECIALLY ALONG THE ELKHORN AND NORTH PLATTE
RIVER...WILL REMAIN TO RUN AT ELEVATED TO OUT OF BANK CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON DAMS AND WATERWAYS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jun 13, 5:15 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       NORTH PLATTE            41.13N 100.77W
06/13/2010  M1.61 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

MBYRD
Local storm report, Jun 13, 5:39 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            1 NNE HAMLET            40.40N 101.23W
06/13/2010                   HAYES              NE   EMERGENCY MNGR

            STINKING WATER CREEK IS OVERFLOWING BANKS AND OVER HAMLET
            ROAD.

&&

MBYRD
Local storm report, Jun 13, 6:15 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            ARNOLD                  41.42N 100.19W
06/13/2010                   CUSTER             NE   EMERGENCY MNGR

            THE MIDDLE LOOP NEAR ARNOLD IS OVERFLOWING BANKS AND
            WATER WAS COVERING PORTIONS OF THE TENNIS COURT.

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:26 PM CDTAreal Flood AdvisoryLBFFrontier, Lincoln12 hr
Jun 13, 9:40 PM CDTAreal Flood WarningLBFChase, Hayes12 hr
Jun 14, 2:04 AM CDTFlash Flood WarningLBFWheeler12 hr

Nearby

Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.